Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2016, 5:30 PM EDT for Penobscot County, Maine. It was in force for 75 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2016, 5:30 PM EDT (21:30 UTC)
- Expired
- Jul 17, 2016, 6:45 PM EDT
- In force
- 75 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Penobscot County, ME
The radar
The Portland,ME radar (KGYX), 133 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:45 PM EDT | TSTM WND DMG | Newport, ME | ONE TREE DOWN IN NEWPORT, RELAYED FROM TOWN PUBLIC WORKS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WUUS51 KCAR 172130
SVRCAR
MEC019-172245-
/O.NEW.KCAR.SV.W.0018.160717T2130Z-160717T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
530 PM EDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 645 PM EDT
* AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PITTSFIELD... MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BANGOR...NEWPORT...BREWER...HAMPDEN...HERMON...ORRINGTON...
CARMEL...CORINNA...NEWBURGH...PLYMOUTH...ETNA...STETSON...
DIXMONT...DETROIT...JACKSON...TROY...PALMYRA AND MONROE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4472 6920 4473 6927 4491 6931 4477 6875
4469 6882 4470 6885 4464 6918
TIME...MOT...LOC 2127Z 295DEG 19KT 4484 6944
HAIL...0.88IN
WIND...60MPH
$$
BLOOMER2 follow-up statements
771
WWUS51 KCAR 172203
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
603 PM EDT SUN JUL 17 2016
MEC019-172245-
/O.CON.KCAR.SV.W.0018.000000T0000Z-160717T2245Z/
PENOBSCOT ME-
603 PM EDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN PENOBSCOT COUNTY...
AT 601 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
NEWPORT...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BANGOR...NEWPORT...BREWER...HAMPDEN...HERMON...ORRINGTON...CARMEL...
NEWBURGH...PLYMOUTH...ETNA...STETSON...DIXMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4472 6920 4473 6927 4488 6919 4477 6875
4469 6882 4470 6885 4464 6918
TIME...MOT...LOC 2201Z 295DEG 19KT 4476 6921
HAIL...1.00IN
WIND...60MPH
$$
BLOOMER427
WWUS51 KCAR 172241
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
641 PM EDT SUN JUL 17 2016
MEC019-172250-
/O.EXP.KCAR.SV.W.0018.000000T0000Z-160717T2245Z/
PENOBSCOT ME-
641 PM EDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PENOBSCOT COUNTY
WILL EXPIRE AT 645 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4472 6920 4473 6927 4488 6919 4477 6875
4469 6882 4470 6885 4464 6918
TIME...MOT...LOC 2238Z 295DEG 19KT 4476 6921
$$
BLOOMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:21 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 3:21 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Caribou ME 321 PM EDT SUN JUL 17 2016 .SYNOPSIS... High pressure briefly builds into the region tonight. A cold front will approach from the northwest Monday and will cross the region Monday night. High pressure follows for the middle of the week. && .NEAR TERM /THROUGH MONDAY/... A vort max associated with an upper level trough is currently moving across northern zones with the threat of thunderstorms. These storms could cause gusty winds, heavy downpours and frequent lightning as they roll through Piscataquis, northern Penobscot, and Aroostook counties late this afternoon and evening. ML lapse rates look pretty good and an isolated instance of small hail can't be ruled out. The rainfall from these storms and an moist onshore flow will combine with clearing skies and light winds to produce areas of fog tonight. The fog will lift to low clouds Monday morning and then conditions will destabilize ahead of a strong cold front later Monday. This front will be accompanied by a vigorous upper level short wave trough with some divergence aloft. The potential for severe weather remains with this cold front and will maintain enhanced wording for small hail, gusty winds and heavy rainfall. CAPE values are all that high at this point, but shear is strong and PWATS are well over 1.5 inches. A good LLJ looks like it will coincide with a pre-frontal trough in the afternoon to enhance the potential for damaging winds. Wording for damaging winds may need to be added to the forecast tonight for Monday afternoon. Towards the coast, fog may linger longer through the morning and the stable low levels will likely weaken thunderstorms as they make their way to the coast late Monday. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Cdfnt mvs thru Mon night with showers and thunderstorms along bndry. Instability wl be plentiful into the evng with CAPES fm 500-1000 J/KG and 0-6km shear arnd 40kts. Wl maintain gusty winds and small hail for areas with lkly pops thru 03z Tue. Front wl mv offshore late Tue night with showers working out of the area aft 06z. Areas of fog wl be prominent ovr the waters until daybreak then wl mix out as front mvs thru. Cooler and drier conds wl follow in its wake as high builds in out of Canada. Max temps on Tue wl lkly range some 5-8 degrees blo normal for mid- July. Highs acrs the north wl struggle to reach 70F while Downeast zones wl be in the mid-70s. Dry wx wl continue thru the middle of the week with hipres at the sfc. Upr lvl trof wl work thru Tue night but with little moisture to work with expect prtly-moclr skies ovrngt. Lows on Tue mrng wl dip into the 50s and possibly as low as the u40s acrs the north. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Long term should start off dry Wed night thru most of Thurs, before a 500mb shortwave and associated sfc low passing thru Quebec brings some showers and perhaps a t-storm Thu eve into Fri. Expecting a quick one-two punch with another short-wave and sfc low bringing another round of showers and storms late Fri night into Sat. Beyond 00z Sun, models begin to diverge on the timing and track for the next system. The 12z ECMWF takes a more northerly track and a faster speed, bringing a new round of precip to the state by Sun AM. However, this is a significant departure from the previous run. The GFS takes a slower and further south solution, with the low moving more toward southern New England and maybe bringing some showers to coastal areas Sun night. Leaned toward the GFS solution for now based on slightly better consistency with 00z model data, but will need to be monitored closely next few days. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... NEAR TERM: Thunderstorms are a threat north of HUL into this evening with some small hail, heavy downpours and winds gusting to 35 mph. After these showers, fog will begin to develop this evening. It will affect BHB first and then all sites towards midnight. The fog will cause LIFR conditions and lift to low clouds Monday morning. These IFR cigs will lift by late morning to VFR. The next issue will be strong thunderstorms Monday afternoon...mostly north and west of HUL. SHORT TERM: Showers and thunderstorms will produce mainly MVFR and occasional IFR Mon afternoon northern terminals. Expect restrictions in showers to work south into BGR and BHB Mon night. In addition IFR vsby restrictions will be prevalent at BHB thru Tue morning. VFR expected thru Thur with MVFR expected Fri morning as next system moves in from the west. && .MARINE... NEAR TERM: Fog will be the primary issue over the waters through Monday. A south swell around 2 to 3 feet will remain in place. Winds will increase towards 20 kts late Monday, but with very stable conditions, little is expected in the way of gustiness. SHORT TERM: Seas will approach 5 feet Mon night ahead of cold front. SCA looks to be marginal for this time. Fog will restrict visibilities ahead of the front into Tue morning until cold front moves offshore. Wind and seas will remain below SCA through Thur before seas build again to near 5 feet on Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...MCW Short Term...Farrar Long Term...Kredensor Aviation...MCW/Farrar Marine...MCW/Farrar
Hazardous weather outlook, Jul 17, 2:57 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 257 AM EDT SUN JUL 17 2016 MEZ001>006-010-011-031-032-180700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 257 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY MAY CONTAIN GUSTY WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MONDAY AFTERNOON AND EVENING MAY CONTAIN GUSTY WIND AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-180700- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 257 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOG MONDAY AND MONDAY WILL LOCALLY PRODUCE POOR VISIBILITY ON THE WATER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ015>017-029-030-180700- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 257 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND INTERIOR DOWNEAST MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY MAY CONTAIN GUSTY WIND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 17, 2:10 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
210 PM EDT SUN JUL 17 2016
MEZ004-010-171915-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
210 PM EDT SUN JUL 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PISCATAQUIS
COUNTY...
AT 209 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ROCKWOOD TO 16 MILES SOUTHEAST OF
JACKMAN TO 9 MILES EAST OF EUSTIS. MOVEMENT WAS EAST AT 20 MPH.
THESE STORMS WILL BE NEAR...
ROCKWOOD AROUND 215 PM EDT.
MOOSEHEAD LAKE AROUND 215 PD EDT.
KOKADJO AROUND 240 PM EDT.
FRENCHTOWN AROUND 255 PM EDT.
WHITE CAP MOUNTAIN AROUND 310 PM EDT.
GREENVILLE AROUND 315 PM EDT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. ALL INTERESTS ON MOOSEHEAD
LAKE SHOULD TAKE COVER IMMEDIATELY.
LAT...LON 4576 6975 4576 6973 4578 6973 4580 6970
4573 6891 4540 6942 4516 6966 4517 6967
4553 6978 4558 6971 4561 6971 4562 6970
4564 6971 4565 6970 4566 6974 4567 6974
4569 6978 4573 6980
TIME...MOT...LOC 1809Z 277DEG 18KT 4569 6966 4546 7001 4525 7029
FARRARSpecial weather statement, Jul 17, 5:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 512 PM EDT SUN JUL 17 2016 MEZ001-002-172215- NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK- 512 PM EDT SUN JUL 17 2016 ...A LINE OF THUNDERSTORM IS AFFECTING EAST CENTRAL AROOSTOOK COUNTY... AT 511 PM EDT...A LINE OF THUNDERSTORMS WAS LOCATED NEAR WOODLAND...OR 11 MILES NORTHEAST OF PORTAGE...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CARIBOU...PORTAGE...WASHBURN...WOODLAND...PORTAGE LAKE...NASHVILLE PLANTATION...NEW SWEDEN...PERHAM...WADE AND WESTMANLAND. THIS INCLUDES THE FOLLOWING HIGHWAYS... US HIGHWAY 1 NEAR CARIBOU. STATE HIGHWAY 11 NEAR PORTAGE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4669 6865 4682 6875 4700 6813 4685 6797 TIME...MOT...LOC 2111Z 242DEG 20KT 4687 6829 BLOOMER
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:10 PM EDT | Special Weather Statement | CAR | Somerset | 65 min |
| Jul 17, 5:12 PM EDT | Special Weather Statement | CAR | Aroostook | 63 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.